I got my most recent lab results and wanted some input:
TSH 0.01 (0.45-4.50) this is an increase from my last draw where the TSH was <0.01 or undetectable.
FT4 1.9 (0.8-1.9)
FT3 2.2 (1.8-5.4)
I am currently taking 100 mcg Synthroid and 5 mcg Cytomel. My endo wants to decrease my dose a little; she doesn't care whether I get rid of the 5 of Cytomel or decrease my Synthroid a little bit. I agreed to try going without the Cytomel, but now I am second guessing whether I should've agreed to it. Looking at my labs again, maybe I should've agreed to decrease my Synthroid to 88 mcg and kept the 5 of Cytomel. So far this endocrinologist has helped me to feel better than any of the others, but I don't know where to draw the line.
Any suggestions?? I was thinking of trying to skip the Cytomel for about a week and if I don't feel better, I can call her and ask to switch to 88 mcg Synthroid and 5 mcg Cytomel...
Are you still feeling hypo? If you are, there is no reason to stop either the T3 or T4. Some Endo's freak out when they see the TSH suppressed, and worry that you are going hyper. (They also worry about possible long term stuff like Osteoporosis and Heart disease, both of which are more likely to happen from UNDER treatment, rather than TSH suppression). Your labs don't show hyper at all - in fact, your FT3 is awefully low in comparison to the FT4, and rather than stop the Cytomel, I might have increased it, if it was me. Are you feeling hyper? What is her reason for telling you to decrease your dose?
My first question to you too is... How do you feel?
FT4 at the very top of its range causes signs of overmedication for many people (including me), but at least one thyroid expert I can think of has found that many of his patients need it to be that high in order to eliminate symptoms.
If you have any hyperT signs or sensations, I would say it would probably help to reduce the T4 slightly, but I'd try to leave the T3 alone, because you obviously need it. Eventually, if your FT3 doesn't get higher in the range, it might help to raise the dose slightly.
Hi. My FT4 is at the very top...over in fact and I am not hyper at all...I do not feel hyper and in fact still hypo...my FT3 was mid range and refused to budge much. I have recently started Armour to help get a bit more T3 and probably my T4 will come down a bit......high T4 does not automatically mean hyper! Your FT3 still looks low to me...but yes, how do you feel? My numbers looked similar to yours as my FT4 was high and FT3 lower despite even increased meds. Increasing meds only increased my FT4...I did not feel hyper, but I did not feel well either. My FT4 was about 120% of the range and for FT3 only 63%. (Being in the 75% is thought to be optimal for a lot of people). With two different blood tests spread out over two months (probably don't even have to do that) it was fairly clear that my body loved the FT4 but was not so great in converting it to FT3...seemed that way...Anyway hyper symptoms will be fairly obvious... Just my case though! Hope this helps!
Thank you so much for your replies! I can't tell you how much I appreciate it.
Midwest, I am soooooo glad that you are feeling sharp as a tack! (I think it was you that said that on another thread.) I hope that I feel that way soon. What kind of symptoms do you have when your T4 is at the very top of its range? Did you have the brain fog? What are you current meds? What is your TSH?? How long did it take you to get to where you are now?
Thanks pixiek and Ora for your input. It helps to hear your experiences. I was taking 10 mcg Cytomel before and was having occasional palpitations and my heart would pound.
I have been asking myself the same question: How do I feel? Well, I feel better than I used to, but still very tired and worn down most days, as well as trouble with recall, processing, general brain fog, etc. Some days, I have to just come home and sleep the afternoon away due to lack of energy. At first glance, my symptoms seem hypo, but I have been fooled before.
I used to be getting more thyroid medication (more T3 and T4) when I was on Armour. I was still very symptomatic and was certain that I was hypoT. When I first saw my current endo, she said that I was probably getting too much and that it could be causing my symptoms because I was over-stimulated and it can look a lot like hypoT. My hair was even falling out then, and I didn't believe that I could be hyper...
I was wrong. I figured that I needed to change something, so I decided to give her a chance and she was right. She switched me from Armour to a Synthroid + Cytomel combo so that we could adjust my T3 and T4 separately. She also decreased my dose a little bit in both the T3 and T4 categories. I felt worse for a few days-1 week, but then I started to feel some improvement. I've had more improvement on this dose than on any other, but I kind of hit a wall after about 4 weeks, or so, and wasn't feeling as much improvement.
I'm willing to decrease my dose just a little, but I have to decide whether to ditch the 5 mcg Cytomel and keep my Synthroid at 100 OR to decrease my Synthroid and keep the 5 mcg Cytomel. I know that nobody can tell me what to do since we're all so individual. I just appreciate hearing others' experiences and ideas on the topic so that I will be better equipped to make the decisions for myself. I think that after looking at my labs again, that I should stick with a little bit of Cytomel and go down on the Synthroid a little. I won't hesitate to let my endo know if I'm not feeling well on it.
Well, scratch that. My endo just called me back and said that regardless, she wants me to go off the Cytomel. I am not too happy about it and told her that I didn't take it today and felt half-dead. She said that she would feel better on T3, too, even though she's not hypothyroid... I could've slapped her... She has NO idea what it feels like to be in my shoes! She said to give it the weekend and if I don't feel better next week to call her, but she thinks that my body will start to convert more T4 to T3 on its own and that I will just have a couple days of "withdrawal". She believes that since T3 feeds back to the pituitary more strongly than T4 that the Cytomel is the culprit for my suppressed TSH.
I am so frustrated... I have been so moody and emotional lately. I'm sitting here with tears in my eyes just thinking about having to feel like crap for the next few days, and who knows whether I'll start feeling better like she anticipates! Thanks for your help.
I just got copies of lab reports from almost three years ago---and my TSH was 0.012---I knew I was hyper---but up until about two weeks before that, I felt great!
My lazy doctor didn't do any other tests like the T3 or T4 or the Free T's. And I didn't know that he didn't know.
I'm glad to know I'm not the Lone Ranger anymore.
She believes that since T3 feeds back to the pituitary more strongly than T4 that the Cytomel is the culprit for my suppressed TSH.
This is very bad news. She's a TSH-watcher, and TSH-watchers hardly ever treat their patients till they regain their health. TSH is nearly always lower during successful treatment than it would be for a "normal" healthy person without thyroid disease, but few endos want to acknowledge that. My own TSH is only .01 right now, but I am not hyper. Thankfully, my wise doctor knows it's the FT levels that count for everything.
If she actually believes you will magically "start to convert more", she probably believes in the tooth fairy, too. Don't be afraid to find another doctor, and don't think necessarily it should be an endo. Her attitude is unfortunately typical of the speciality.
I guess my answers to your earlier questions are moot now, but ... I take 2 grains of Armour per day. I started at 1/2 grain in Oct '03 and worked my way up slowly. It took 9 hard months until I felt close to normal. One final small dose increase has left me feeling my old pre-hypo self. That's what you want. To be what's "normal" for you. Your endo's comment that "she would feel better on T3" is demeaning and insulting. She has insinuated that you only want it for the effect it gives to people who don't need it... the effect of amphetamines. But people like you and me, who do need it, don't get that effect. And she should know that!
Believe me, I know how exhausting it can be to doctor shop. If it weren't for the encouragement of the Boardies here, I probably would still be sick today... probably sicker. Find someone else if she won't help you.
Midwest is so right! I cannot understand a doctor who can look a patient in the eyes who is obvisiously suffering and pretty much ignore it...it is unconscionable...My previous doctor was the same...despite my tears he remained unmoved..monster! I cannot believe what she said about the T3! I am on Armour because my T3 would not budge hardly at all...I was not converting very well...our bodies are not "normal" in that sense and we need help....hope you have good luck with finding a new doctor...might want to do some phone interviews...heard of some patients doing that....my TSH is 0.05 and I am not hyper either....